Medication Overuse Headache from Antimigraine Therapy
- Timothy R. SmithAffiliated withRyan Headache Center, Mercy Health Research Email author
- , Jill StonemanAffiliated withRyan Headache Center, Mercy Health Research
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
Medication overuse headache (MOH) is being recognised more often in headache, neurology and primary care clinics, but is still frequently overlooked. The most significant factor in the development of MOH is the lack of widespread awareness and understanding on the part of clinicians and patients. While the diagnosis of MOH may be suspected clinically, it can only be confirmed in retrospect. Diagnosis may take ≥3 months because of the need for prolonged observation after cessation of medication. Diagnosis must be based on observation of patterns of headaches and medication use, remembering that MOH is only seen in patients with migraine and not in those without.
MOH should be viewed as an entity that is caused or propagated by frequently used medication taken for headache symptomatic relief. Because of easy availability and low expense, the greatest problem appears to be associated with barbiturate-containing combination analgesics and over-the-counter caffeine-containing combination analgesics. Even though triptan overuse headache is not encountered with great frequency, all triptans should be considered potential inducers of MOH.
There are several different theories regarding the aetiology of MOH, including: (i) central sensitisation from repetitive activation of nociceptive pathways; (ii) a direct effect of the medication on the capacity of the brain to inhibit pain; (iii) a decrease in blood serotonin due to repetitive medication administration with attendant upregulation of serotonin receptors; (iv) cellular adaptation in the brain; and (v) changes in the periaqueductal grey matter.
The principal approach to management of MOH is built around cessation of overused medication. Without discontinuation of the offending medication, improvement is almost impossible to attain. A three-step approach to treating patients with analgesic rebound headaches includes: (i) a bridging or transition programme; (ii) nonpharmacological measures; and (iii) prophylactic medication started early in the course of treatment (after offending medication is successfully discontinued).
The best management advice is to raise awareness and strive for prevention. Prophylactic medications should be initiated for patients having ≥2 headache days per week. Anticipatory medication use should be discouraged and migraine-specific therapy should be considered as early as possible in the natural history of patients’ headaches. Reduction in headache risk factors should include behavioural modification approaches to headache control earlier in the natural history of migraine.
- Medication Overuse Headache from Antimigraine Therapy
Volume 64, Issue 22 , pp 2503-2514
- Cover Date
- Print ISSN
- Online ISSN
- Springer International Publishing
- Additional Links
- Industry Sectors